Alert archive / North Carolina / Flash Flood Warnings in 2023
Flash Flood Warning 41, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 30, 2023, 6:28 PM EDT for Granville County, Vance County, Warren County, North Carolina. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2023, 6:28 PM EDT (22:28 UTC)
- Expired
- Aug 30, 2023, 7:58 PM EDT
- In force
- 90 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Granville County, NC, Vance County, NC, Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 72 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 943 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
656
WGUS52 KRAH 302228
FFWRAH
NCC077-181-185-310130-
/O.NEW.KRAH.FF.W.0041.230830T2228Z-230831T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
628 PM EDT Wed Aug 30 2023
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
East Central Granville County in central North Carolina...
Vance County in central North Carolina...
Warren County in central North Carolina...
* Until 930 PM EDT.
* At 628 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 2 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Henderson, Oxford, Warrenton, Norlina, Kittrell, Middleburg,
Macon, Drewry, Afton, Satterwhite Point Marina, Bullocksville,
Gillburg, Kerr Lake, South Henderson, Wise, Dabney, John H Kerr
Reservoir, Southpointe And Morningstar Marinas and Lake Gaston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3623 7859 3635 7858 3637 7857 3654 7828
3654 7792 3630 7813 3626 7823 3627 7831
3624 7834 3624 7838 3621 7839 3619 7848
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Leins1 follow-up statement
315
WGUS72 KRAH 302358
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
758 PM EDT Wed Aug 30 2023
NCC077-181-185-310008-
/O.CAN.KRAH.FF.W.0041.000000T0000Z-230831T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Granville NC-Vance NC-Warren NC-
758 PM EDT Wed Aug 30 2023
...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL GRANVILLE,
VANCE AND WARREN COUNTIES...
The heavy rain has ended. Flash flooding is no longer expected, but
please continue to heed remaining road closures.
A Flood Watch remains in effect until 1200 AM EDT Friday for a
portion of central North Carolina.
LAT...LON 3623 7859 3635 7858 3637 7857 3654 7828
3654 7792 3630 7813 3626 7823 3627 7831
3624 7834 3624 7838 3621 7839 3619 7848
$$
LeinsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 5:00 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 30, 5:00 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 500 PM EDT Wed Aug 30 2023 .SYNOPSIS... A cold front will move southeastward and merge with a quasi- stationary front that will otherwise remain over the Carolinas and Virginia. Meanwhile, Tropical Cyclone Idalia will move up the Carolina coast late tonight into Thursday. && .NEAR TERM /TONIGHT THROUGH THURSDAY/... As of 500 PM Wednesday... ...IDALIA TO BRING HEAVY RAIN/THREAT FOR FLOODING AND TROPICAL STORM FORCE WIND GUSTS ACROSS SE NC TONIGHT THROUGH EARLY THURSDAY... ...TIMING HAS SPED UP-ESPECIALLY WITH THE EXITING OF THE SYSTEM... Idalia(currently a Tropical Storm )is currently over coastal Georgia and is moving N-NE around 20 mph, which is quiet fast. Idalia will track NE along the coast of the Carolinas tonight. Idalia is then expected to turn eastward out into the Atlantic on Thursday as it begins to feel the influence of the Eastern US trough. In the meantime, a merger of two frontal systems across the NC Piedmont, along with the aforementioned upper trough dynamics, will help to organize the heaviest rainfall on the north and northwest quadrants of the cyclone. Rainfall amounts west and north of the I-95 corridor have been reduced significantly(nearly cut in half) with a sharp NW to SE gradient expected across central and eastern NC; ranging from 0.50- 1.0" across central/southern Piedmont portions, 1-2" across the eastern Piedmont and northern/central coastal plain counties. As such, have decided to remove Chatham,Orange, and Durham counties from the Flood Watch. Future updates may need to remove additional Piedmont counties from the watch. However, we still expect a heavy axis of 3-6"(with some localized higher amounts) across the eastern Sandhills and southern coastal plain counties. The heaviest rain and greatest flash flooding threat is expected this evening and tonight between 00 to 10z. Will leave Flood Watch in place across interior sections of NC due to the already antecedent wet soils from the heavy rainfall we've received in recent days. Given that the bulk of the heaviest rain will fall downstream of most of our river gauges, river flooding will be very limited across central NC. At this time, only Black River at Tomahawk/Sampson County is expected to go into minor flooding. The back-edge of the rain should exit the area during the late morning hours with clearing quickly spreading west to east. Intermittent tropical storm wind gusts of 35 to 45 mph will be possible within the heavier rain band as it pivots across the SE counties this evening and tonight. Additionally, given the possibility for a band of strong winds developing on the back side of Idalia near eastern North Carolina, associated with a nearby frontal boundary, a Tropical Storm Warning was issued earlier today for Scotland, Hoke, Cumberland, and Sampson counties. When combined with saturated soils from 4-7 inches of rainfall, scattered downed trees and power-outages are expected. Finally, there is a very low end threat for isolated tornadoes with a few updraft helicity swaths noted across the far SE zones(Sampson Co), again mainly between 00 to 09z. Temperatures: Lows tonight will range from lower/mid 60s north to near 70 SE. Given quicker departure of rain Thursday and increasing sunshine Thursday afternoon, have warmed highs;ranging from near 80 west to lower/mid 70s east. && .SHORT TERM /THURSDAY NIGHT/... As of 235 PM Wednesday... A ~1025mb surface high building into the area will advect noticeably cooler and drier/less humid air into the area Thursday night. Lows 55-60. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 1253 PM Wednesday... Friday morning will be cool, dry, and crisp with morning temperatures in the upper 50s north, to low 60s south as Idalia is well offshore. Surface high pressure will build in from the north and continue to influence central NC over the weekend and into next week. September will start off with below average temperatures with highs in the upper 70s to low 80s and lows in the mid to upper 50s Friday and Saturday. Early next week temperatures will gradually return to above normal with highs in the mid to upper 80s Sunday and low to mid 90s for the rest of the period. High confidence for a dry forecast for the weekend into mid week. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 208 PM Wednesday... The main forecast impacts for the terminals include the impacts from Idalia. A mixture of MVFR to VFR conditions are expected to start the TAF period. A southward moving frontal boundary and the approach of Idalia will promote deteriorating conditions from MVFR to IFR at all terminals this evening and into tomorrow. The lowest CIG/VIS conditions are expected at FAY and the best conditions (lesser rain) are expected at GSO/INT. Bands of showers/storms are already starting to move northward out of SC north of Idalia and there is reasonable enough confidence to keep a threat of storms at GSO/INT/RDU/RWI into late evening with some instability in place. Confidence on storms in FAY is not as high given deeper cloud cover limiting insolation. Otherwise, period of rain, at times heavy, will lift from south to north tonight, earliest at FAY and latest at RWI, resulting in IFR conditions all but the Triad (GSO/INT) terminals. Winds from the NE will strengthen overnight at 15-25 kt, gusting at times to 25-35 kt early Thu morning. Flight conditions are expected to slowly improve toward the end of the TAF period as the storm lifts out. There is some concern that LLWS may occur between 06-12Z Thu, but given good mixing in the boundary layer, confidence is low at the moment. Outlook: Idalia will shift to the east of NC Thu aftn/evening, resulting in conditions improving to VFR at all terminals and winds decreasing by early Thu evening. VFR is expected to prevail thereafter into early next week. && .HYDROLOGY... As of 230 PM Wednesday... Rainfall amounts of 2-5 inches with local amounts to 7 inches across the lower half of the Cape Fear and Neuse River Basins, as well as the Lumber River Basin and Black River watershed, may cause some modest river repsonse Thursday into the weekend, but no flooding is forecast based on ensemble guidance and SERFC forecasts. Rainfall in the headwaters of the Lumber River Basin may make it more susceptible to some minor flooding, which is consistent with National Water Model High 5-Day Water Probabilities. However, this area has also been recently been in Moderate Drought conditions (Drowning Creek and the Lumber River at Maxton are both below 10th percentile flow 14 and 28 day streamflows). Flash Flood Guidance is also relatively high at 3 to 4 inches for 3 and 6 hours, respectively. Isolated minor flooding and urban flash flooding are the primary threats based on the current forecast track of Idalia. && .RAH WATCHES/WARNINGS/ADVISORIES... Flood Watch through Thursday evening for NCZ011-026>028-041>043- 073>078-083>086-088-089. Tropical Storm Warning for NCZ085-086-088-089. && SYNOPSIS...MWS/JJT NEAR TERM...CBL SHORT TERM...CBL LONG TERM...CA AVIATION...Kren HYDROLOGY...BLS/JJT
Hazardous weather outlook, Aug 30, 5:26 PM EDT, 1 hour 2 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 526 PM EDT Wed Aug 30 2023 NCZ011-026>028-041>043-073>078-083-084-312130- Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Stanly- Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond- 526 PM EDT Wed Aug 30 2023 ...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Gusty winds of 30 and 40 mph with isolated gusts to 45 mph and heavy rain from Idalia will affect the area tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Gusty winds between 30 and 40 mph and heavy rain from Idalia will affect the area Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ007>010-021>025-038>040-312130- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Davidson-Randolph-Chatham- 526 PM EDT Wed Aug 30 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ085-086-088-089-312130- Scotland-Hoke-Cumberland-Sampson- 526 PM EDT Wed Aug 30 2023 ...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 8:05 PM EDT | Areal Flood Advisory | RAH | Franklin | 3 hr |
| Aug 29, 8:41 PM EDT | Flash Flood Warning | RAH | Franklin | 95 min |
| Aug 29, 10:29 PM EDT | Special Weather Statement | RAH | Lee | 46 min |
| Aug 30, 11:09 AM EDT | Tropical Storm Warning | RAH | Cumberland, Hoke, Sampson, Scotland | 24 hr |
| Aug 30, 6:03 PM EDT | Areal Flood Advisory | RAH | Franklin, Granville, Vance, Wake, Warren | 2 hr |
Nearby
Flash Flood Warnings in North Carolina, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.